Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 153, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 10:01 AM CDT for Clarke County, Monroe County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 10:01 AM CDT (15:01 UTC)
- Expired
- May 3, 2003, 11:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Clarke County, AL, Monroe County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
330
WUUS54 KMOB 031501
SVRMOB
ALC025-099-031600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1001 AM CDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL ALABAMA
CLARKE COUNTY IN SOUTHWEST ALABAMA
* UNTIL 1100 AM CDT
* AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GAINESTOWN...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELISKA...HOMEWOOD BY 1005 AM CDT
URIAH BY 1020 AM CDT
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3153 8765 3143 8783 3130 8770 3126 8756
3130 8742What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:10 AM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, May 3, 2:10 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 210 AM CDT SAT MAY 3 2003 FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS. HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3 ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR. THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR. COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING. THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY. ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE LATE MORNING HOURS. FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST. LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE 15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY RAIN WORDING. IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO LITTLE CHANGE OTHER THAN TO BLEND. MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE PLAINS. FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM APPROACHING AREA LATER MONDAY. 16/MILLER .PRELIMINARY TEMPS / POPS... MOBILE 87 68 87 69 86 / 50 10 00 00 20 PENSACOLA 86 68 86 70 84 / 50 10 00 00 20 DESTIN 81 70 82 71 81 / 50 10 00 00 20 EVERGREEN 86 64 88 65 85 / 60 20 00 00 20 WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20 CAMDEN 87 63 89 66 84 / 60 20 00 00 20 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 4 hours 16 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE WAY TO SAFE HARBOR. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 3, 8:47 AM CDT, 1 hour 14 minutes before
ALZ053>057-031445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 847 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 945 AM CDT... AT 845 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTHERN NORTH CLARKE COUNTY AND ACROSS WILCOX COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE ALSO NOTED OVER NORTHERN MONROE AND OVER CONECUH COUNTIES. ...THUNDERSTORM ADVISORY FOR CONECUH...MONROE...BUTLER...CLARKE AND WILCOX COUNTIES UNTIL 945 AM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SMALL HAIL WILL ALSO BE POSSIBLE.
Special weather statement, May 3, 9:52 AM CDT, 9 minutes before
ALZ053-057-059-060-031515- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 952 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE COUNTIES UNTIL 1100 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR GEORGIANA TO FRISCO CITY AND WEST TO JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL AFFECT AREAS IN AND NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:04 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 56 min |
| May 2, 7:25 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 35 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 34 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 62 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 49 min |
| May 2, 8:01 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 59 min |
| May 2, 8:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington | 64 min |
| May 2, 8:18 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
| May 2, 8:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 42 min |
| May 2, 9:51 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke | 39 min |
| May 2, 10:20 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 40 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 52 min |
| May 2, 11:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| May 3, 2:06 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 39 min |
| May 3, 2:14 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| May 3, 2:19 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 41 min |
| May 3, 2:59 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 46 min |
| May 3, 3:37 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 38 min |
| May 3, 7:29 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 46 min |
| May 3, 9:16 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 44 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 53 min |
| May 3, 9:57 AM CDT | Severe Thunderstorm Warning | MOB | Butler | 63 min |
| May 3, 10:18 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| May 3, 10:26 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 64 min |
| May 3, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
| May 3, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:19 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:54 PM CDT | Tornado Warning | MOB | Mobile | 66 min |
| May 3, 2:47 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 28 min |
| May 3, 2:55 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 50 min |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| May 3, 4:06 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.